Georgia, 2004Damaging Wind in Georgia, July 16, 2004
July 16, 2004 · NWS FFC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 16, 6:20 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 16, 6:20 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EDT FRI JUL 16 2004
.UPDATE...AM UPDATING ZONES TO INCREASE POPS ACROSS WEST CENTRAL AND
SOUTHWEST PORTIONS OF THE CWA. MID-LEVEL WINDS SUPPORT MOVEMENT OF
MCS TYPE SYSTEM...NOW OVER CENTRAL/SOUTHERN AL...INTO WEST
CENTRAL/SW GEORGIA BEFORE TURNING MORE SSE INTO SOUTH GEORGIA AND FL
PANHANDLE. EXPECT SECONDARY MCS TYPE SYSTEM TO MOVE DOWN FROM THE
MIDWEST LATER TONIGHT. MASSAGED/INTERPOLATED POPS FROM 00Z-06Z
UPDATE TO 12Z PERIOD TO LIKELY CATEGORY BY 12Z ALL AREAS. ALSO
INCREASED CLOUD COVER TO MOSTLY CLOUDY IN ACCORDANCE WITH CURRENT
OBSERVATIONS AND SATELLITE TRENDS. NO CHANGES TO TEMPERATURES MADE
AT THIS TIME.
&&
.PREVIOUS DISCUSSION AT 315 PM EDT...
SHORT TERM...STATIONARY FRONT OVER SOUTH GEORGIA WILL MOVE NORTH
OVERNIGHT AS A WARM FRONT WITH SOUTHERLY OVER RUNNING FLOW
DEVELOPING. PRECIPITATION WILL SPREAD NORTH AND EAST ACROSS THE AREA
BY MORNING. DURING THE DAY SATURDAY...SURFACE LOW TRACKS OUT OF
ALABAMA ACROSS NORTH GEORGIA WITH BEST UPWARD VERTICAL VELOCITIES
PASSING NORTHEAST OF THE FORECAST AREA AFTER 00Z SUNDAY. WILL GO
CLOSE TO AVN AND ETA MOS POPS...ALTHOUGH I WILL SPREAD POPS
NORTHEAST ACROSS THE AREA A LITTLE SLOWER THAN THOSE TWO INDICATE
TONIGHT. BY SUNDAY BEST LIFT AND MOISTURE IS NORTH AND EAST OF THE
AREA WITH PRECIPITATION ENDING. TEMPERATURES WILL BE AT OR BELOW
NORMALS FOR SATURDAY WITH EXTENSIVE CLOUD COVER AND
PRECIPITATION...WARMING TO NEAR NORMAL BY SUNDAY.
.LONG TERM...FORECAST AREA REMAINS IN A GENERAL NORTHWEST TO WEST
UPPER FLOW WITH PERSISTENT RIDGE ANCHORED OVER THE SOUTHERN ROCKIES
AND TROUGH ALONG THE EASTERN SEABOARD. MEAN RELATIVE HUMIDITY
REMAINS MARGINAL FOR PRECIPITATION WITH LITTLE OR NO ORGANIZED
FORCING THROUGH THE BEGINNING OF THE EXTENDED FORECAST PERIOD. BY
DAYS 6 AND 7 A WEAK SURFACE TROUGH IS PROGGED TO DROP INTO THE AREA
WITH SLIGHTLY BETTER MOISTURE PROFILE. WILL LEAVE SCATTERED...
MAINLY DIURNAL...POPS IN THE END OF THE EXTENDED FORECAST.
TEMPERATURES SHOULD REMAIN AROUND SEASONAL NORMALS.
&&
.AVIATION...
CURRENT FORECAST LOOKING ON TRACK WITH MVFR CLOUDS DEVELOPING AFTER
06Z. CURRENT PRECIP OVER WESTERN ALABAMA IS SLOWLY SHIFTING
EAST...HOWEVER IT IS OVER AN AREA WHERE DEWPOINTS ARE IN THE LOW TO
MID 70S. HOWEVER DEWPOINTS OVER NORTH GEORGIA REMAIN IN THE MID 50S
TO MID 60S. ANY RAIN THAT DOES MOVE INTO THIS AREA WILL BE
DISSIPATING UNTIL THE ATMOSPHERE MOISTEN UP. CURRENT FORECAST
APPEARS TO BE HANDLING THIS WELL AND WILL NOT DEVIATE TOO MUCH FROM
IT. WILL KEEP CHANCE POPS GOING AFTER 18Z ALL SITES AS THERE IS
DISCREPANCY IN THE MODELS AS TO WHEN THE DRIER AIR MOVES INTO THE
FORECAST AREA. SOUTHEAST WINDS LOOK GOOD THROUGH 18Z THEN AFTER 18Z
WINDS WILL SHIFT TO THE WEST OR NORTHWEST AROUND 10 KTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 70 82 71 85 / 50 60 40 10
ATHENS 68 82 70 85 / 30 60 40 10
GAINESVILLE 68 81 70 84 / 30 60 40 10
ROME 68 82 70 85 / 50 60 30 10
COLUMBUS 71 84 73 87 / 50 70 40 30
MACON 70 84 72 87 / 50 70 50 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RAB/MSS/KWM
Hazardous weather outlook, Jul 16, 5:00 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT FRI JUL 16 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT FRI JUL 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED THUNDERSTORMS POSSIBLE TONIGHT...
.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE TENNESSEE VALLEY WILL WEAKEN AS IT
DRIFTS EAST TODAY. A FRONTAL BOUNDARY EXTENDING FROM THE EASTERN
CAROLINAS ACROSS SOUTH GEORGIA INTO SOUTHERN SECTIONS OF ALABAMA
WILL MEANDER ACROSS THAT AREA TODAY...THEN DRIFT NORTHWARD TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO NORTH AND CENTRAL
GEORGIA TONIGHT.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. BRIEF HEAVY RAIN IS ALSO POSSIBLE.
.DISCUSSION...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL TONIGHT
AS A FRONTAL BOUNDARY DRIFTS NORTHWARD ACROSS THE STATE...AND AN
UPPER LEVEL DISTURBANCE SWEEPS ACROSS THE TENNESSEE VALLEY. WITH
CAPES EXPECTED TO RANGE FROM 1000 TO 2000...AND AN UNFAVORABLE UPPER
WIND PATTERN...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE MAINLY
AFTER MIDNIGHT...AS THE UPPER LEVEL DISTURBANCE APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL
BE A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT ON TUESDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jul 16, 7:28 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
828 PM EDT FRI JUL 16 2004
GAZ102-103-170115-
828 PM EDT FRI JUL 16 2004
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN WEBSTER AND STEWART COUNTIES UNTIL 915 PM EDT...
AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BROOKLYN TO 7 MILES WEST OF TROUTMAN...
MOVING EAST AT 35 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 915 PM EDT.
Thunderstorm Wind, Stewart
- When
- July 16, 7:39 PM EST
- Where
- Stewart County, Lumpkin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.050, -84.800
The Stewart County Emergency Management Director reported that several large pine trees were blown down, some landing on and causing damage to recreational campers stored on a lot.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Indiana, July 16 to 17, 2004$767,000 · 4 events
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Winds in Illinois, July 16, 2004$13,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427388.